Severe reactions to “Spice” on rise, some associated with drug MAB-CHMINACA
April 24, 2015, 7:26 pm
In vitro and in vivo human metabolism of the synthetic cannabinoid AB-CHMINACA Erratico C et al. Drug Test Analysis 2015 Apr 12 [Epub ahead of print]
The New York Times reported today on the recent dramatic increase in emergency department visits related to use of synthetic cannabinoids (call colloquially, but somewhat inaccurately, “Spice”). This phenomenon has been seen in many states, especially Mississippi, Pennsylvania, and New York.
According to reports, patients often present with agitation, delirium, and hallucinations. Medical complications have included rhabdomyolysis and acute kidney injury, including that of a soldier at Fort Hood.
Preliminary media reports indicate that at least some of these cases may be associated with the synthetic cannabinoid MAB-CHMINACA (also known as ABD-CHMINACA.) This chemical seems to be a strong agonist at the CB-1 receptor, with a reported 10 times the affinity of the synthetic cannabinoid JWH-018.
This paper is mainly concerned with identifying metabolites of the structurally similar compound AB-CHIMINACA with an eye on developing screening tests. However, in their introduction the authors discuss the indazole-carboxamide (INACA) class of synthetic cannabinoids. Adverse effects include:
- altered mental status
- loss of consciousness
Many INACA chemicals are now classified as schedule I substances by the U.S. Drug Enforcement Administration. At this point, MAB-CHMINACA is not.*
To read the 2014 DEA announcement temporarily classifying MAB-CHMINACA and similar drugs as schedule I, click here.
*The original post erroneously stated that MAB-CHMINACA had been classified as a schedule I substance by the DEA. A tweet from @forensictoxguy informed me that although it has been banned in Louisiana, it is not listed as schedule I on the federal level. To read @forensictoxguy’s take on MAB-CHMINACA on his blog “Dose Makes the Poison,” click here.